Opioid crisis map
The opioid crisis takes thousands of lives every year affecting businesses and communities, not just individuals. Different policy interventions have been developed to reduce the impact of drugs abuse and only the future will proof how effective they will be.

Meanwhile in the present time we need to be prepared to act in an emergency situation. Employers, school administrators, event organizers should have staff trained and supplied with NARCAN® Nasal Spray.

A bystander has a greater chance to make the difference between life and death. Administering naloxone (Narcan) is relatively easy for non-medical personnel and giving it quickly in matter of seconds after an opioid overdose could reverse the main lethal effect – restricted breathing.

A woman talks about her recent encounter with an overdosing stranger
Bystander saves life with narcan
Shannon Rugh personally knows people affected by opioid addiction and thought it might be wise for her employees to understand how to stop an overdose. One day in Northern Virginia she spotted a group of people gathered around an unconscious person. They were performing the Heimlich maneuver on the person they thought was choking, but it wasn’t working. She thought it looked like a possible overdose.

“I knew it was time for me to engage,” the 42-year-old had a travel kit with her.

She asked if anyone knew the person. No one did. She explained she had training in Narcan and offered to give it. By this point, the victim’s face was blue.

She had never used the kit but knew she had to act quickly. “I didn’t know that a face could turn so blue. It was a shock,” she said. “This was beyond when the training says, ‘this is an overdose.”

Rugh gave the first dose of Narcan nasally. She was supposed to wait two minutes before giving the next dose, but the person wasn’t responding. “I administered the second dose,” she said. “Pretty soon after the second dose there was gasping and trying to breathe.”

Police and paramedics arrived shortly and gave the person oxygen. Within five minutes, the overdose victim wanted to leave, not understanding how serious it had been. Without naxolone that “person would have been dead” the paramedics told her.

A month after the experience, she’s still processing how she saved a stranger’s life. “It is an incredible feeling,” Rugh said, “there is a lot more to recovery for that person.”

Just two months after she has learned how to use Narcan in a training session.

Source: Today, By: Meghan Holohan
Source: MedCity News, By: Dr. Mark Calarco